Hail, McCracken
- When
- April 16, 3:36 PM CST
- Where
- McCracken County, 0.5 mi S of Paducah
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.073, -88.630
Dime size hail was reported on the south end of town.
Scattered thunderstorms developed along and ahead of a cold front approaching the Ohio River. The activity was fostered by upper-level diffluence overlying a relatively warm moist boundary layer in the presence of 35 to 40 knots of west-southwesterly 700 mb flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms developed along and ahead of a cold front approaching the Ohio River. The activity was fostered by upper-level diffluence overlying a relatively warm moist boundary layer in the presence of 35 to 40 knots of west-southwesterly 700 mb flow. A few of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 16, 2:09 PM CST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 309 PM CDT TUE APR 16 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 309 PM CDT TUE APR 16 2013 SCATTERED SHOWERS AND THUNDERSTORMS HAVE STRUGGLED MIGHTILY TO GET GOING THIS AFTERNOON...BUT HAVE FINALLY DEVELOP PRIMARILY ALONG THE COLD FRONT ACROSS THE SOUTHERN TIP OF ILLINOIS. IT HAS TAKEN CONVERGENCE ALONG THE BOUNDARY ALONG WITH A RIDICULOUS SURFACE AIRMASS OF LOW TO MID 80 TEMPERATURES OVER MID TO UPPER 60 DEWPOINTS TO GET ANYTHING SUBSTANTIAL GOING. ALSO HAVE AN ISOLATED CELL OVER OBION COUNTY TENNESSEE. IT IS THE STRONGEST CELL AND WILL HAVE TO BE WATCHED FOR SEVERE POTENTIAL AS IT MOVES NORTHEAST INTO KENTUCKY. NOT SURE IF WE WILL SEE MUCH ACTIVITY COVERAGE-WISE SOUTH OF THE STATIONARY BOUNDARY...SO WILL FOCUS LATE AFTERNOON AND EARLY EVENING POPS ALONG THE FRONT WITH LESSER POPS SOUTHEAST OF IT. AN ISOLATED SEVERE STORM IS POSSIBLE...ESPECIALLY SOUTH OF THE BOUNDARY. SUSPECT THAT MUCH OF THE ACTIVITY WILL DIMINISH/DISSIPATE AROUND SUNSET WITH LOSS OF MIXING/CONVERGENCE AND COOLING PARCELS. KEPT POPS IN THE CHANCE CATEGORY SINCE COVERAGE IS SUSPECT. OTHER FUN ASPECT OF THE VERY NEAR TERM FORECAST IS THE INTENSE THERMODYNAMIC BOUNDARY DRAPED ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. IT HAS MOVED LITTLE...BUT HAS STOOD UP TO INTENSE MIXING VERY WELL THIS AFTERNOON. THOUGHT THAT IT WOULD ERODE SOME MORE THIS AFTERNOON...BUT THAT HAS NOT HAPPENED. KEPT IT NEARLY STATIONARY FOR MUCH OF THE NIGHT BEFORE PUSHING IT NORTH OF THE AREA EARLY WEDNESDAY. IT SHOULD THEN STAY WELL NORTH AND WEST OF THE AREA THROUGH 12Z THURSDAY. IN GENERAL THINK THAT THE MODELS ARE OVERDONE WITH QPF OVER THE AREA. GIVEN THE STRUGGLES TO DEVELOP CONVECTION THIS AFTERNOON WITH A BOUNDARY OVER THE AREA...FEEL THAT IT WILL BE DIFFICULT TO GET ANYTHING THROUGH THE CAP TONIGHT AFTER THE DIURNAL CONVECTION DIES DOWN THIS EVENING. ALSO...WITHOUT FRONTAL CONVERGENCE ACROSS THE AREA WEDNESDAY...WOULD BE SURPRISED TO SEE ANYTHING MORE THAN AN ISOLATED STORM. LOOKS LIKE THE FOCUS FOR NOCTURNAL CONVECTION WILL BE WELL WEST AND NORTH OF THE AREA WEDNESDAY NIGHT. AS FOR TEMPERATURES...TONIGHT WILL BE A MESS WITH THE INTENSE BOUNDARY ACROSS THE AREA. WILL LIKELY BE CHASING TRENDS ALL NIGHT TRYING TO ACCOUNT FOR THE BOUNDARY AND ANY MOVEMENT. GUIDANCE LOOKS A BIT TOO COOL FOR WEDNESDAY AND WEDNESDAY NIGHT...IT WILL BE CONTINUED WARM AND HUMID. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 309 PM CDT TUE APR 16 2013 SREF AND ECMWF BRING THE COLD FRONT INTO FAR WESTERN KENTUCKY BY 00Z FRIDAY...WHILE THE NAM AND GFS ARE ABOUT 3 HOURS SLOWER. MODELS THEN TAKE THE FRONT EAST OF THE PAH FORECAST AREA BETWEEN 06Z AND 12Z FRIDAY. WITH ONLY THIS MINOR TIMING DIFFERENCE...SHOWER AND THUNDERSTORM COVERAGE WILL QUICKLY INCREASE THROUGH THE DAY...ESPECIALLY FOR OUR WESTERN HALF OF COUNTIES...AND ACROSS THE REST OF THE PAH FORECAST AREA THURSDAY EVENING. WENT WITH CATEGORICAL POPS FOR SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS BY THURSDAY AFTERNOON...AND ALL BUT FAR EASTERN PORTIONS OF THE AREA THURSDAY EVENING. THE BULK OF THE QPF LOOKS TO BE RIGHT ALONG THE FRONT AND POST FRONTAL...SO CATEGORICAL POPS WILL CONTINUE FOR THE EASTERN HALF OF OUR COUNTIES LATE THURSDAY NIGHT. QPF TOTALS FOR THURSDAY AND THURSDAY NIGHT ARE EXPECTED TO RANGE FROM AROUND AN INCH FROM THE PENNYRILE REGION OF WEST KENTUCKY TO SOUTHWEST INDIANA...TO CLOSE TO 2 INCHES IN SOME AREAS OF SOUTHEAST MISSOURI. SPC HAS THE ENTIRE PAH FA IN A SLIGHT RISK...WITH THE BEST TIMING FOR SEVERE CHANCES FROM LATE THURSDAY MORNING INTO EARLY THURSDAY EVENING LIKELY RIGHT ALONG AND JUST AHEAD OF THE FRONT. THE MAIN CONCERNS WOULD BE DAMAGING WINDS. A FEW SHOWERS MAY LINGER ACROSS OUR NORTHERN AND EASTERN COUNTIES ON FRIDAY...MAINLY DURING THE MORNING HOURS...AND KEPT SOME SLIGHT CHANCE POPS GOING. MUCH COOLER AIR WILL MOVE INTO THE REGION. AFTER HIGHS ON THURSDAY IN THE MID 70S TO AROUND 80...HIGHS FRIDAY WILL ONLY REACH THE 50S. AS HIGH PRESSURE BUILDS INTO THE AREA...VERY COLD CONDITIONS ARE EXPECTED FRIDAY NIGHT. LOWS IN THE LOWER TO MIDDLE 30S ARE LIKELY...AND FROST WILL BE A CONCERN WITH MOSTLY CLEAR SKIES AND LIGHT TO CALM WINDS. THE WEEKEND WILL REMAIN DRY...AND WITH THE HIGH MOVING TO OUR EAST ON SATURDAY...WINDS WILL GRADUALLY TURN BACK TO THE SOUTH LATE SATURDAY NIGHT INTO SUNDAY. TEMPERATURES WILL NOT BE AS CHILLY SATURDAY NIGHT...WITH LOWS AROUND 40 DEGREES. A GRADUAL WARM WILL THEN CONTINUE INTO EARLY NEXT WEEK...GETTING BACK TO NEAR NORMAL TEMPERATURES ON MONDAY. BOTH ECMWF AND GFS SHOW A SYSTEM MOVING INTO THE REGION EARLY NEXT WEEK. GFS HAS IT AFFECTING THE AREA BY MONDAY...WHILE ECMWF IS SLOWER AND HAS PRECIP MOVING IN LATE MONDAY NIGHT INTO TUESDAY. WITH TIMING IN QUESTION...OF COURSE...WENT WITH JUST SOME SLIGHT CHANCE POPS NORTHWEST ON MONDAY...THEN CHANCE POPS SPREADING SOUTHEAST MONDAY NIGHT INTO TUESDAY. && .AVIATION... ISSUED AT 1247 PM CDT TUE APR 16 2013 THE SURFACE BOUNDARY HAS LIFTED BACK TO THE NORTH OF ALL TAF SITES...SO EXPECT TO SEE A SOUTH SOUTHWEST WIND GUSTING INTO THE TEENS AT ALL TERMINALS THROUGH THE AFTERNOON. CEILINGS WILL BE QUICKLY LIFTING UP TO VFR LEVELS...IN THE NEXT HOUR OR TWO...BUT GIVEN THE AMOUNT OF MOISTURE AROUND...WOULD NOT NECESSARILY EXPECT SCATTERING THROUGH THE AFTERNOON. CANNOT COMPLETELY RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM AT ANY TAF THIS AFTERNOON...BUT THE CHANCES ARE TOO LOW TO MENTION EXPLICITLY IN THE FORECAST. THE MOST LIKELY AREA TO SEE A SHOWER OR STORM WOULD BE AT KEVV OR KOWB. THE GENERAL TREND THROUGH THE ENTIRE FORECAST PERIOD IS FOR THE FRONT TO CONTINUE TO LIFT NORTHWARD...TAKING THE CONVECTIVE CHANCES WITH IT. HOWEVER...CONFIDENCE IN CEILING TRENDS IS NOT AS GREAT. THERE IS A LOT OF LOW-LEVEL MOISTURE AROUND AND IT APPEARS THAT GUIDANCE IS NOT HANDLING THE IMPACTS ON CEILINGS WELL. FEEL THAT CEILINGS WILL GRADUALLY LIFT TO AROUND 5KFT BY SUNSET...AND SOME SCATTERING WILL BE POSSIBLE THIS EVENING. WOULD EXPECT TO SEE AT LEAST VFR CEILINGS LATE TONIGHT...WITH MVFR POSSIBLE ESPECIALLY AT KEVV AND KOWB...CLOSER TO THE BOUNDARY. CANNOT RULE OUT SOME MVFR VISIBILITIES IN FOG...BUT WINDS AND CEILINGS MAY KEEP THE FOG AT BAY TONIGHT. CEILINGS SHOULD LIFT TO VFR LEVELS IF NOT SCATTER OUT BY THE END OF THE PERIOD WEDNESDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DRS LONG TERM...RST AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 440 AM CDT TUE APR 16 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 440 AM CDT TUE APR 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING AS A FRONTAL BOUNDARY STALLS OUT ACROSS THE AREA. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF A COLD FRONT LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY THREAT. THE STRONGEST STORMS MAY ALSO POSE THE POTENTIAL FOR LARGE HAIL AND A FEW TORNADOES. THE GREATEST RISK FOR SEVERE WEATHER WILL EXIST ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS...AND FAR WESTERN KENTUCKY THURSDAY EVENING. SEVERE POTENTIAL SHOULD DECREASE AFTER MIDNIGHT THURSDAY NIGHT AS THE STORMS MOVE INTO THE EASTERN HALF OF THE AREA. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...BUT MORE LIKELY LATE THURSDAY AFTERNOON AND NIGHT. GM/RJP
The Paducah radar (KPAH), 13 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
8 hail. Local standard time, as filed.
Dime size hail was reported on the south end of town.
Quarter size hail was reported in the city. Dime size hail was reported on the east side of town.
Dime and quarter size hail was reported falling in the community.
Quarter size hail was reported on the Audubon Parkway eight miles east of Henderson.
Dime size hail was reported along the bypass.
Quarter size hail was reported in the downtown area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439497, 439498, 439500, 439501, 439502, 439503, 439504, 439506.